an sneezing into a handkerchief, suffering with a cold, flu, or allergies

Q. My husband gets a runny nose each and every time he sits down to eat, and we are stymied as to why. He has consulted two doctors, but nothing they prescribed has helped.

We cannot sit down for a decent dinner anywhere, whether at home, friends’ homes or restaurants. We are both frustrated over this attack. It causes him much grief and interferes with him eating enough.

I hope you can give us a reasonable answer or suggest a cure.

A. Doctors call this condition “gustatory rhinitis.” It means runny nose triggered by eating.

Some physicians prescribe a nasal spray containing ipratropium (Atrovent). Others prefer to use antihistamines.

Irish doctors have experimented with botulinum toxin (Botox) injections, but the FDA has not approved this treatment for runny nose (Journal of Plastic, Reconstructive and Aesthetic Surgery, Sept. 2008). Keeping a food diary may help identify particular foods that make this reaction worse.

Join Over 140,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Rachel
    MI
    Reply

    I have a similar problem, but the difference is my nose gets completely stuffed. I have to blow my nose and clear the mucus in my throat during the meal as well as after eating. I have been like this my entire life and it’s always SUPER embarassing. I have pretty bad allergies so I have always assumed it has to do with that somehow. It’s interesting there are folks out there who can kinda relate!

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.